Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 65, NWS Los Angeles, CA

November 9, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 9, 2005, 5:15 AM PST for Santa Barbara County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2005, 5:15 AM PST (13:15 UTC)
Expired
Nov 9, 2005, 7:15 AM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 1.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 091318
FFWLOX
CAC083-091515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
515 AM PST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR THE GAVIOTA BURN AREA IN
  CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 715 AM PST

* AT 508 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  INTENSE RAINFALL MOVING INTO THE GAVIOTA BURN AREA. RAINFALL RATES 
  OVER AN INCH PER HOUR ARE EXPECTED THROUGH 700 AM.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE GAVIOTA BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY
THE USGS. AREAS AFFECTED INCLUDE HIGHWAY 101 NEAR GAVIOTA STATE BEACH
AND THE GAVIOTA PASS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3446 12025 3446 12013 3451 12013 3450 12026

$$

ASR/DB

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
2 follow-up statements
000 
WGUS76 KLOX 091413
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
610 AM PST WED NOV 9 2005

CAC083-091515-
SANTA BARBARA CA-
610 AM PST WED NOV 9 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM PST FOR
   THE GAVIOTA BURN AREA IN CENTRAL SANTA BARBARA COUNTY...

AT 606 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN AFFECT THE GAVIOTA BURN AREA IN 
SANTA BARBARA COUNTY. NEARLY ONE AND A HALF INCHES OF RAIN HAS 
FALLEN IN THIS AREA DURING THE PAST THREE HOURS. HEAVY RAINFALL WILL 
LIKELY CAUSE ADDITIONAL FLASH FLOODING.
   
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE GAVIOTA BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY
THE USGS. AREAS AFFECTED INCLUDE HIGHWAY 101 NEAR GAVIOTA STATE BEACH
AND THE GAVIOTA PASS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3446 12025 3446 12013 3451 12013 3450 12026

$$

BRUNO/RORKE
000 
WGUS76 KLOX 091522
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
722 AM PST WED NOV 9 2005

CAC083-091545-
SANTA BARBARA CA-
722 AM PST WED NOV 9 2005

...THE FLASH FLOOD WARNING FOR THE GAVIOTA BURN AREA IN CENTRAL 
SANTA BARBARA COUNTY EXPIRES AT 715 AM PST...

AT 710 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE 
BAND OF RAIN THAT PROMPTED THE FLASH FLOOD WARNING FOR THE GAVIOTA 
BURN AREA HAS MOSTLY MOVED EAST. GAVIOTA FIRE DEPARTMENT OFFICIALS 
REPORTED THAT MUD FLOWS DUE TO THE HEAVY RAIN EARLIER THIS MORNING 
HAVE CLOSED ROADS IN THE HOLLISTER RANCH AREA. LIGHT RAIN WAS STILL 
FALLING OVER OR NEAR THE BURN AREA...BUT RAINFALL RATES ARE EXPECTED 
TO REMAIN BELOW CRITICAL THRESHOLDS FOR AT LEAST THE NEXT FEW 
HOURS.  

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR THE 
BURN AREAS OF SANTA BARBARA COUNTY. STAY TUNED TO NOAA WEATHER RADIO 
OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES ON THE FLASH FLOOD 
THREAT.

LAT...LON 3446 12025 3446 12013 3451 12013 3450 12026

$$

MOYER/BOLDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 2:41 AM PST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 9, 2:41 AM PST, 2 hours 34 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
241 AM PST WED NOV 9 2005

.SHORT TERM...
STORM REMAINS VEXING. UPR LOW AT 33/129 AND NRLY STATIONARY.
UNFORTUNATELY IT IS ABOUT 50 MILES TOO FAR WEST AND ALL OF THE HEAVY
RAIN HAS REMAINED OUT TO SEA. CURRENTLY A RAIN BAND STRETCHES FROM
JUST WEST OF CATALINA ISLAND TO KSBA TO KSMX. RAINFALL RATES ARE
MUCH DIMINISHED DUE TO DRY AIR ENTRAINMENT FROM THE EAST FLOW.

ETA AND GFS NOW IN GOOD AGREEMENT. BOTH FCST SLOW EASTWARD MOVEMENT
OF UPPER LOW OVER NEXT 24 HOURS TO A POINT ABOUT 70 MILES EAST OF
CURRENT POSITION THEN OVER THE 24 TO 48 HOUR PERIOD MOVE IT TO SAN
DEIGO COUNTY AND THEN QUICKLY OUT OF THE STATE.

NEXT 24 HOURS WILL BE THE ONES OF INTEREST. WITH LOWS EASTWARD PUSH
BEST LOW LEVEL WIND FLOW AND PRECIP DYNAMICS WILL MOVE INTO SBA AND
VTA COUNTIES. JET DYNAMICS ARE GREAT ALSO WITH A 90 TO 100 KT
DIFLUENT FLOW RIGHT OVERHEAD OF SBA COUNTY...BUT THERE IS A FLY IN
THE OINTMENT. SATELLITE SHOWING A DRAMATIC DROP OFF IN MOISTURE
BEHIND THE SECOND IMPULSE WRAPPING AROUND THE LOW CURRENTLY AT
33.5/122.5. IF THIS DRY AIR DOES MOVE OVER THE AREA THE FORECAST
WILL BE VERY WRONG...WHAT LOOKS LIKE WILL SAVE THE WET FORECAST IS
THE LARGE LONG SUBTROPICAL PLUME AT 23/126 AND EXTENDING INTO SAN
COUNTY. LATEST SAT IMAGERY SUGGESTS THAT THE LOW IS BEGINING TO
INTERACT WITH THE FLOW AND PULL IT INTO THE REGION OF BEST DYNAMICS.

WITH ALL OF THE DYNAMICS IN PLACE AND GOOD JET ENERGY ALOFT SLIGHT
CHANCE OF THUNDERSTORMS IS WARRENTED THROUGH THE NEXT 24 HOURS.

RAINFALL AMOUNTS ARE FAIRLY UNCERTAIN GIVEN THE COMPLEXITY OF THE
METEOROLOGICAL INTERACTIONS TODAY. OVER THE NEXT 24 HOURS...IT LOOKS
LIKE COASTS AND VALLEYS WILL RECIEVE A HALF TO THREE QUARTERS OF AN
IHCH OF RAIN...MOUNTAINS WILL GET BETWEEN 1 AND 2 INCHES. THERE MAY
WELL BE LOCALLY HIGHER AMOUNTS WITH THUNDERSTORMS AND SOUTH FACING
COASTAL SLOPES.

THURSDAY AS THE LOW CHURNS TO THE SOUTH WILL BE A MOSTLY CLOUDY DAY
WITH A CHANCE OF SHOWERS AS LOBES OF PVA ROTATE AROUND THE LOW.
MOISTURE WILL BE PRETTY MINIMAL SO RAINFALL AMOUNTS WILL BE LESS.

WEATHER WILL QUICKLY IMPROVE FRIDAY AS UPPER LOW SCOOTS OFF TO THE
EAST. NOT MUCH OF A WARM UP WITH THE LOW HGTS BUT AT LEAST SOME
SUNSHINE.

.LONG TERM...
LONG TERM LOOKS NICE. A RIDGE NUDGES IN ON SATURDAY AND THEN TURNS
INTO A FULL ON HIGH PRESSURE SYSTEM SQUARE OVER CA BY LATE SUNDAY
WHICH LASTS INTO MID WEEK. OFFSHORE FLOW WILL KEEP THE MARINE LAYER
AWAY AND 589 HGTS WILL PUSH VALLEY TEMPS INTO THE MID 80S.

&&

.AVIATION...
KLAX WILL SEE ONLY ISOLATED LIGHT SHOWERS THIS MORNING...THE MAJOR
CONCERN WILL BE EAST WINDS WHICH WILL CONTINUE THROUGH THE MORNING
AND INTO THE AFTERNOON. EAST WIND SPEED WILL BE BETWEEN 10 AND 15 KT.

HEAVIER RAIN AND ISOLATED THUNDERSTORM WILL AFFECT ALL OF THE
RUNWAYS IN THE L.A. BASIN THIS AFTERNOON AND EVENING. GENERAL MVFR
CIGS AND VIS ARE EXPECTED THROUGH THE PERIOD WITH A PREDOMINATELY SE
WIND FLOW.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...RORKE
AVIATION...KAPLAN
Hazardous weather outlook, Nov 8, 10:30 AM PST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1030 AM PST TUE NOV 8 2005

CAZ034>041-044>047-051>054-059-087-088-091400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
1030 AM PST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A STORM SYSTEM OFF THE CENTRAL COAST OF CALIFORNIA TODAY WILL BRING
RAIN AND THUNDERSTORMS TO SOUTHWESTERN CALIFORNIA. LIGHT RAIN OVER
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THIS MORNING WILL
INTENSIFY THIS AFTERNOON AND SPREAD EAST THROUGH VENTURA AND LOS
ANGELES COUNTIES LATER TODAY AND OVERNIGHT. RAINFALL AMOUNTS ALONG
THE COAST WILL RUN FROM A HALF TO 1.5 INCHES IN MOST AREAS...WITH
LOCAL AMOUNTS UP TO 2 INCHES. IN THE FOOTHILLS AND MOUNTAINS...
RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE WIDESPREAD WITH LOCAL
AMOUNTS UP TO 4 INCHES POSSIBLE. THIS RAINFALL WILL BRING THE THREAT
FOR FLASH FLOODING WITH MUD AND DEBRIS FLOWS TO ALL BURN AREAS OF
SOUTHERN CALIFORNIA. THE GREATEST THREAT WILL BE THE MOST RECENT
BURN AREAS WHICH INCLUDE THE TOPANGA...HARVARD...GORMAN...AND TOVEY
BURN AREAS. IN VIEW OF THE POTENTIAL FOR FLASH FLOODING WITH MUD AND
DEBRIS FLOWS...BOTH A SPECIAL WEATHER STATEMENT AND FLOOD WATCH HAVE
BEEN ISSUED. FLASH FLOOD WARNINGS MAY BE REQUIRED LATER TODAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
WEDNESDAY BEFORE CHANGING TO SHOWERS LATE WEDNESDAY OR EARLY
THURSDAY. THEREFORE...THE WATCH WILL REMAIN IN EFFECT THROUGH
WEDNESDAY. SHOWERS ARE EXPECTED TO END FROM WEST DURING THE DAY ON
THURSDAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.